DENVER — In Colorado last year, 558 people died from opioids or illegal drugs like heroin and fentanyl.

There is an antidote for opioids overdoses called naloxone. The Food and Drug Administration suggested that all patients who are prescribed an opioid are given a prescription for naloxone. 

1)      What are opioids and how do they work?

Opioids are found in prescription drugs like hydrocodone, codeine, morphine or dilaudid. They are also found in illicit drugs like heroin and fentanyl. This class of drugs acts by blocking the pain receptors in the brain, spinal cord and other areas of the body. Opioids can cause a person to become drowsy, nauseated, lose consciousness and even stop breathing.

2)      How does naloxone reverse the effects of opioids?

Naloxone works on the same opioid receptors on the brain, and will displace the opioid drugs from those receptors. This will temporarily reverse the effects of opioids, especially the slowed down breathing and drowsiness. It can be given through the muscle, vein or even in the nose. The effects last 20-90 minutes, and can give a person enough time to get to the hospital if needed.

3)      We have a naloxone kit here. Can you show us how to give it to someone who may have overdosed?

If you find someone who is down and not breathing, maybe with pill bottles or syringes nearby, consider an opioid overdose. First call 9-1-1. Start CPR by pushing hard and fast in the middle of the chest. If there is an AED or naloxone nearby, ask for someone to go get it. The naloxone is really easy to use. 

4)      How can people learn more?

There are a number of resources available online. The American Heart Association also just released a new class for people to take to learn the basics about opioid overdoses and how to use naloxone.

For more information, you can go to their website at Heart.org. Most importantly, if you have a family member or friend who is taking opioids, it may be beneficial for him to have naloxone available.